U.S. doctors online nowAsk doctors free
OH
A 59-year-old female asked:

My mother is 88 ad suffers from some kind of dementia. she takes librium. can it make the dementia worse?

3 doctor answers3 doctors weighed in
Dr. Kathy Robinson
Family Medicine 32 years experience
Absolutely: Librium is a benzodiazapine, sedative, hypnotic drug. It is very dangerous for people that are elderly or demented. It will make her cognitive abilities worse and will increase her risk of serious falls. This drug should not be stopped abruptly. Please work with her doctor to help her get tapered off of it safely.
Dr. Matthew Smith
Psychiatry 40 years experience
Yes, it can do so.: It worsens cognitive function and increases fall risk. It needs to be cautiously tapered and stopped. There are alternativies -- not benzodiazepines -- without those risks.
Dr. Bennett Machanic
Neurology 52 years experience
You bet it can: Am very perplexed why a patient with dementia, at age 88, is taking Librium, which is an archaic tranquilizer with significant anti-cholinergic side effects, which will make cognitive function far worse. Get a second opinion.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated May 29, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.